Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 9, NWS San Angelo, TX

May 19, 2017Coleman County, Concho County, Runnels County, Texas

NWS San Angelo, TX issued this flash flood warning at May 19, 2017, 7:04 PM CDT for Coleman County, Concho County, Runnels County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 7:04 PM CDT (00:04 UTC)
Expired
May 19, 2017, 10:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Coleman County, TX, Concho County, TX, Runnels County, TX

The radar

The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.1
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted.

473 
WGUS54 KSJT 200004
FFWSJT
TXC083-095-399-200300-
/O.NEW.KSJT.FF.W.0009.170520T0004Z-170520T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
704 PM CDT FRI MAY 19 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southern Coleman County in west central Texas...
  Southeastern Runnels County in west central Texas...
  Northern Concho County in west central Texas...

* Until 1000 PM CDT

* At 700 PM CDT, Doppler radar indicated a line of strong to severe 
  thunderstorms...from Paint Rock to the O H Ivie Reservoir to Voss 
  and Santa Anna. Heavy rainfall of 2 to 6 inches has fallen and 
  additional rainfall amounts of 1 to 3 inches are likely.
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Coleman, Santa Anna, Paint Rock, Gouldbusk, Lowake, Rockwood, Ivie
  Reservoir Near Concho Park Marina, Voss, Leaday, Valera, Trickham, 
  Eola, Millersview, Whon, Fisk.

This includes the following low water crossings ...
    FM 1176 crossing Sweetie Creek...
    FM 1929 crossing Fuzzy Creek...
    Highway 380 near FM 1655...
    County Road 300 crossing Home Creek...
    crossings along County Road 128...
    Highway 380 crossing...
    CR 270 crossing Home Creek...
    crossings along County Road 302...
    CR 116 crossing Pony Creek and
    County Road 222 crossing Home Creek.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

LAT...LON 3148 9924 3147 9925 3149 9959 3149 9960
      3138 9960 3138 10011 3158 10010 3189 9920
      3147 9920

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:38 PM CDT, 26 minutes earlier.

Area forecast discussion, May 19, 6:38 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
638 PM CDT Fri May 19 2017

.AVIATION...
/00Z TAFS/

Have vicinity thunder at KABI and KBBD for isolated thunderstorms
this evening. A cold front will move south through the Big
Country toward midnight and along the I-10 corridor around
sunrise. A line of scattered showers and isolated thunderstorms
are expected along the front. Storms may persist through the day
along the I-10 corridor. Otherwise MVFR stratus will develop
toward or after midnight, both ahead and behind the front. Have
ceilings rising to VFR midday over all but southern terminals as
drier air moves in.

&&

.PREV DISCUSSION... /issued 308 PM CDT Fri May 19 2017/

SHORT TERM...
(Tonight and Saturday)

An upper low now centered over Colorado this afternoon will lift
northeast over the Central Plains by Saturday afternoon. A cold
front will push south through the Big Country tonight and through
the remainder of the forecast area by noon tomorrow. Showers and
thunderstorms will be likely over most of the forecast area
tonight with the better chance tomorrow over the southern half
of the area. Lows tonight will be in the mid to upper 50s across
the northern half of the area as the cold front moves through. The
southern half of the area will see lows in the morning in the low
to mid 60s.

LONG TERM...
(Saturday night through next Friday)

As the upper low lifts further to the northeast and over the Great
Lakes area, the upper flow over the forecast will be zonal.
Precipitation will be confined primarily to the southern half of
the area Sunday night through Monday night. As upper high pressure builds
over the western CONUS on Monday and our upper flow veers to the
northwest, a disturbance in the northwest flow aloft will bring
another chance of showers and thunderstorms to the most of the forecast
area. An upper disturbance rotating around the upper low stationed
over the Great Lakes region will push the next cold front south
through the forecast area on Tuesday with another chance of
showers and thunderstorms for all the CWA. Cooler post-frontal
afternoon highs on Tuesday and Wednesday will mostly be in the
70s with northernly winds. The forecast will be dry Wednesday
through the end of the week as afternoon highs warm back into the
80s on Thursday and the 90s on Friday. Morning lows on Wednesday
in the 50s will warm into the 60s Thursday and Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 58  76  56  80 /  60  20  20  10
San Angelo 	 62  77  59  80 /  50  30  40  20
Junction 	 66  79  62  80 /  60  60  60  30
Brownwood 	 63  77  57  80 /  60  40  40  20
Sweetwater 	 56  75  55  80 /  40  10  10   5
Ozona      	 62  79  60  79 /  50  40  50  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/04
Hazardous weather outlook, May 19, 3:07 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
307 PM CDT Fri May 19 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
307 PM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible this afternoon and tonight across
much of West Central Texas. Some of these storms may become strong
to severe, with large hail, damaging winds, isolated tornadoes,
and dangerous lightning being the main hazards. In addition,
locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible across much of West Central Texas
Saturday through Tuesday. The main hazards will be dangerous
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Local storm report, May 19, 5:07 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
507 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             3 SSW SAN ANGELO        31.41N 100.47W
05/19/2017  M1.00 INCH       TOM GREEN          TX   PUBLIC

&&

EVENT NUMBER SJT1700097

MKD
Special weather statement, May 19, 5:07 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service San Angelo TX
507 PM CDT FRI MAY 19 2017

TXZ049-054-113-127-192245-
Fisher TX-Nolan TX-Jones TX-Taylor TX-
507 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES...NORTHEASTERN
NOLAN AND NORTHWESTERN TAYLOR COUNTIES UNTIL 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Trent, or 10 miles east of Sweetwater, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Trent around 540 PM CDT.
  Merkel and Noodle around 545 PM CDT.

Other locations impacted by this storm include Lake Sweetwater.

This includes Interstate 20 between Mile Markers 251 and 276.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3243 9986 3228 10026 3244 10038 3259 10019
      3268 10005
TIME...MOT...LOC 2206Z 236DEG 15KT 3241 10024
Special weather statement, May 19, 5:34 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
534 PM CDT FRI MAY 19 2017

TXZ049-098-099-113-192315-
Haskell TX-Throckmorton TX-Fisher TX-Jones TX-
534 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HASKELL...NORTHERN
JONES...NORTHEASTERN FISHER AND WESTERN THROCKMORTON COUNTIES UNTIL
615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paint Creek, or 7 miles southwest of Haskell, moving northeast at 30
mph. Additional strong storms were located over northern Jones
County.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Haskell and Paint Creek around 545 PM CDT.
  Lake Stamford Marina around 550 PM CDT.
  Irby around 605 PM CDT.

Other locations impacted by this storm include The Intersection Of
US-180 And Ranch Road 126, Hitson, The Intersection Of US-
380 And Highway 222 and Tuxedo.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3340 9942 3310 9922 3295 9954 3296 9961
      3292 9961 3268 10013 3286 10034 3296 10017
      3296 9999 3307 9999
TIME...MOT...LOC 2233Z 243DEG 28KT 3306 9978
Local storm report, May 19, 6:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
626 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 NW PAINT ROCK         31.52N  99.94W
05/19/2017  E2.75 INCH       CONCHO             TX   TRAINED SPOTTER

            OBSERVED IN PAINT ROCK.

&&

EVENT NUMBER SJT1700108

PO
Local storm report, May 19, 6:39 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
639 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             10 S COLEMAN            31.68N  99.43W
05/19/2017  E0.88 INCH       COLEMAN            TX   FIRE DEPT/RESCUE

            NICKLE HAIL STILL FALLING.

&&

EVENT NUMBER SJT1700109

PO
Special weather statement, May 19, 6:43 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
643 PM CDT FRI MAY 19 2017

TXZ098-099-200030-
Haskell TX-Throckmorton TX-
643 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND WESTERN
THROCKMORTON COUNTIES UNTIL 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irby, or 15 miles east of Haskell, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Millers Creek Reservoir around 720 PM CDT.

Other locations impacted by this storm include The Intersection Of
US-380 And Highway 222.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3303 9935 3307 9963 3340 9956 3340 9912
TIME...MOT...LOC 2342Z 208DEG 22KT 3315 9946

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:07 PM CDTTornado WarningSJTBrown, Coleman23 min
May 19, 7:10 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green50 min
May 19, 7:23 PM CDTSevere Thunderstorm WarningSJTThrockmorton25 min
May 19, 7:27 PM CDTTornado Warning Tornado observedSJTBrown, Coleman48 min
May 19, 7:31 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, Runnels44 min
May 19, 7:47 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green43 min
May 19, 8:07 PM CDTTornado WarningSJTBrown, Coleman38 min
May 19, 8:09 PM CDTFlash Flood WarningSJTBrown3 hr
May 19, 8:13 PM CDTSevere Thunderstorm WarningSJTColeman, McCulloch21 min
May 19, 8:14 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton46 min
May 19, 8:20 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green55 min
May 19, 8:42 PM CDTSevere Thunderstorm WarningSJTBrown, San Saba63 min
May 19, 8:47 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green43 min
May 19, 8:48 PM CDTSevere Thunderstorm WarningSJTThrockmorton42 min
May 19, 9:05 PM CDTSpecial Weather StatementSJTCrockett40 min
May 19, 9:08 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green52 min
May 19, 9:18 PM CDTAreal Flood AdvisorySJTConcho, Tom Green3 hr
May 19, 9:26 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green34 min
May 19, 9:52 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba38 min
May 19, 10:01 PM CDTSevere Thunderstorm WarningSJTConcho, Menard, Schleicher, Tom Green59 min
May 19, 10:10 PM CDTSpecial Weather StatementSJTMcCulloch65 min
May 19, 10:29 PM CDTSpecial Weather StatementSJTSan Saba46 min
May 19, 10:39 PM CDTSevere Thunderstorm WarningSJTSan Saba36 min
May 19, 10:50 PM CDTSevere Thunderstorm WarningSJTSchleicher40 min
May 19, 11:14 PM CDTSpecial Weather StatementSJTMenard46 min
May 19, 11:23 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard52 min
May 19, 11:27 PM CDTSpecial Weather StatementSJTMenard48 min
May 20, 12:00 AM CDTSevere Thunderstorm WarningSJTKimble, McCulloch, Mason, Menard45 min
May 20, 12:08 AM CDTSevere Thunderstorm WarningSJTKimble, Sutton52 min
May 20, 12:32 AM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba58 min
May 20, 12:55 AM CDTSevere Thunderstorm WarningSJTKimble50 min
May 20, 2:21 AM CDTSpecial Weather StatementSJTSchleicher54 min
May 20, 3:08 AM CDTSpecial Weather StatementSJTSchleicher67 min
May 20, 4:41 AM CDTSpecial Weather StatementSJTMenard, Sutton64 min
May 20, 5:19 AM CDTSpecial Weather StatementSJTCrockett56 min
May 20, 6:14 AM CDTSpecial Weather StatementSJTSutton61 min
May 20, 6:28 AM CDTSevere Thunderstorm WarningSJTCrockett, Sutton32 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.